THE QUICK VIEW
From marathon runners to wellness warriors, over the counter pain relievers (OTCs) can provide quick relief in a bind, however, new and old research agree that consistent use can have far-reaching impacts on the gut. Common OTCs like Ibuprofen, Aspirin, Advil, and Aleve fall into a category called non-steroidal anti-inflammatory drugs (NSAIDs) that studies show can weaken the stomach lining, alter our microbiome, and exacerbate leaky gut syndrome.
NSAIDs over time can create a deficiency of mucosal prostaglandins. Prostaglandins are compounds our body releases when treating illness and injuries, including damage to our stomach lining. Ibuprofen, Aspirin, etc, alleviate pain by blocking prostaglandins. Repeatedly blocking prostaglandins can make it harder for our stomach to self-repair and eventually weaken its lining.
Researchers at the National Institute of Health (NIH) found that NSAIDs can actually increase the amount of inflammation in our intestines. In their study, researchers observed two hundred and sixty patients, taking 12 different NSAIDs over the course of six months. With the exception of Aspirin and an NSAID called Nabumetone, all conventional NSAIDs were equally associated with small intestinal inflammation. In the end, researchers considered this study to show a correlation between NSAID use and leaky gut syndrome.
It’s unlikely that using ibuprofen here and there to manage intermittent aches and pains will have serious long-term implications. However, if you’re relying on ibuprofen or similar OTCs several days a week, it might be a good idea to incorporate foods with anti-inflammatory properties as a substitute. Finally, if you’re recovering from a stomach-related ailment, such as leaky gut syndrome, ask your doctor about NSAID alternatives for managing daily discomforts.